Alert archive / Oklahoma / Tornado Warnings in 2010
Tornado Warning 40, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 12, 2010, 7:55 PM CDT for Washita County, Oklahoma. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2010, 7:55 PM CDT (00:55 UTC)
- Expired
- May 12, 2010, 8:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Washita County, OK
The radar
The Altus AFB radar (KFDR), 115 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:59 PM CDT | TSTM WND GST 60 | 1 Wnw Burns Flat, OK | SUSTAINED WINDS OF 41 KT GUSTING TO 52 KT. LIKELY REAR FLANK DOWNDRAFT WINDS BASED ON RADAR PRESENTATION. |
| May 12, 8:01 PM CDT | HAIL 1.75 | 3 N Burns Flat, OK | |
| May 12, 8:27 PM CDT | FUNNEL CLOUD | 5 Ne Bessie, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:41 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1252 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
845
WFUS54 KOUN 130055
TOROUN
OKC149-130130-
/O.NEW.KOUN.TO.W.0040.100513T0055Z-100513T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT WED MAY 12 2010
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL WASHITA COUNTY IN WESTERN OKLAHOMA...
* UNTIL 830 PM CDT
* AT 756 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTHWEST OF
BURNS FLAT...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE BESSIE...BURNS FLAT...CORDELL AND
DILL CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.
&&
LAT...LON 3547 9895 3546 9887 3529 9884 3527 9923
3539 9927
TIME...MOT...LOC 0056Z 230DEG 31KT 3533 9921
$$2 follow-up statements
911
WWUS54 KOUN 130110
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT WED MAY 12 2010
OKC149-130130-
/O.CON.KOUN.TO.W.0040.000000T0000Z-100513T0130Z/
WASHITA OK-
810 PM CDT WED MAY 12 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL
WASHITA COUNTY...
AT 810 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF BESSIE...
MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE BESSIE.
LAT...LON 3531 9915 3541 9918 3547 9895 3546 9887
3529 9884
TIME...MOT...LOC 0110Z 230DEG 31KT 3539 9909
$$570
WWUS54 KOUN 130119
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
819 PM CDT WED MAY 12 2010
OKC149-130130-
/O.CON.KOUN.TO.W.0040.000000T0000Z-100513T0130Z/
WASHITA OK-
819 PM CDT WED MAY 12 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHERN
WASHITA COUNTY...
AT 820 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES NORTHWEST OF
BESSIE...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE BESSIE.
LAT...LON 3536 9905 3544 9906 3547 9895 3546 9887
3538 9887
TIME...MOT...LOC 0120Z 230DEG 31KT 3545 9901
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 12, 7:07 PM CDT, 48 minutes earlier.
Area forecast discussion, May 12, 7:07 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 707 PM CDT WED MAY 12 2010 .UPDATE... WE MADE A QUICK REALIGNMENT OF POPS FOR OVERNIGHT...INCREASING POPS IN THE NORTHWEST AND DECREASING THEM IN THE SOUTHEAST. RAIN STILL SHOULD EVENTUALLY MAKE ITS WAY INTO THE ENTIRE CWA...BUT IT MAY BE AFTER SUNRISE BEFORE THAT HAPPENS. WE WILL LEAVE ALL OTHER GRIDS ALONE FOR NOW AS THEY LOOK REASONABLE. TAYLOR && .PREV DISCUSSION... /ISSUED 634 PM CDT WED MAY 12 2010/ AVIATION... 00Z TAFS...TSTMS FROM FAR WESTERN INTO NORTHERN OK ARE PRODUCING COOL OUTFLOW. THIS OUTFLOW WILL LEAD TO A CHANCE OF STRONG WIND GUSTS OF VARIABLE DIRECTION IF A STORM PASSES CLOSE TO A TAF SITE...AND ALSO MAY ACCELERATE THE COLD FRONT SUCH THAT THE NORTH WIND SHIFT OCCURS SOMEWHAT EARLIER THAN FORECAST. OTHERWISE...WE WENT WITH GRADUALLY IMPROVING CEILINGS/VSBY AFTER SUNRISE...WHILE ACTUAL IMPROVEMENT COULD BE SOMEWHAT QUICKER. TAYLOR PREV DISCUSSION... /ISSUED 307 PM CDT WED MAY 12 2010/ DISCUSSION... A COLD FRONT OVER THE FAR NORTHWEST PART OF OUR FORECAST AREA WILL MOVE SOUTHEAST OVERNIGHT... THEN SLOW SIGNIFICANTLY TOMORROW MORNING AS IT MOVES INTO SOUTHEAST OKLAHOMA. THERE IS... OF COURSE... A GOOD CHANCE OF QUITE A FEW SEVERE STORMS THIS EVENING... AND SUBSTANTIAL RAINFALL OVERNIGHT AS MOISTURE CONTINUES TO BE FORCED NORTHWARD OVER THE FRONTAL SURFACE. THE FRONT WILL REMAIN IN THE GENERAL VICINITY OF THE SOUTHEAST PART OF OUR FORECAST AREA INTO THE WEEKEND... SO RAIN CHANCES WILL REMAIN FAIRLY HIGH... AND THE HIGHEST CHANCES WILL BE MOSTLY ACROSS THE SOUTHEAST 2/3 OR SO OF OUR AREA... WITH SOME DAY-TO-DAY VARIATIONS. RAIN CHANCES SLOWLY DECREASE INTO EARLY NEXT WEEK AS THE FORCING WEAKENS. HIGH PRESSURE MAY BE FORCEFUL ENOUGH TO SHUT OFF THE RAIN BY MID- WEEK. TEMPERATURES WILL DROP SIGNIFICANTLY WITH THE PASSAGE OF THE COLD FRONT TONIGHT AND TOMORROW. THE EXPECTED RAIN BAND ALONG/NORTHWEST OF THE FRONT WILL FURTHER COOL TEMPERATURES TOMORROW. AS A RESULT... THURSDAY WILL BE A CHILLY DAMP DAY FOR THE MOST PART ACROSS ABOUT THE SOUTHEAST HALF OF OUR AREA. RELATIVELY COOL DAYTIME TEMPERATURES WILL PERSIST INTO THE WEEKEND AS CLOUD COVER REMAINS THICK OVERHEAD. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 54 67 55 74 / 70 60 30 40 HOBART OK 47 69 53 71 / 60 40 30 50 WICHITA FALLS TX 59 70 59 75 / 50 60 60 60 GAGE OK 43 70 42 67 / 50 20 10 50 PONCA CITY OK 50 66 49 74 / 70 60 20 20 DURANT OK 69 74 61 78 / 30 60 60 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 32/03
Hazardous weather outlook, May 12, 4:45 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT WED MAY 12 2010
OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
445 PM CDT WED MAY 12 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN NORTH
TEXAS AND MUCH OF CENTRAL AND WESTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE FROM
HOLDENVILLE TO MARIETTA.
TIMING...
ONGOING SEVERE STORMS WILL LIKELY CONTINUE INTO AT LEAST THE LATE
EVENING HOURS.
IMPACTS...
THE MAIN IMPACTS WILL BE LARGE HAIL... POSSIBLY LARGER THAN TENNIS
BALLS. DAMAGING STRAIGHT LINE WINDS... HEAVY RAIN... AND ISOLATED
TORNADOES ALSO WILL BE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO BE PREPARED FOR SEVERE WEATHER
OPERATIONS THROUGH THE LATE EVENING HOURS.
DISCUSSION...
A WARM AND VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE OVER OKLAHOMA
AND WESTERN NORTH TEXAS INTO TONIGHT. SCATTERED THUNDERSTORMS WILL
CONTINUE TO DEVELOP IN THE UNSTABLE AIR ACROSS SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS THROUGH THE EVENING. MEANWHILE... OTHER
STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG AND JUST AHEAD OF A
COLD FRONT MOVING THROUGH NORTHWEST OKLAHOMA WILL CONTINUE TO SPREAD
SOUTHEAST DURING THE NIGHT. VERY LARGE HAIL... DAMAGING WINDS AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME OF THESE STORMS
THROUGH THE EVENING.
THE STORM COMPLEXES ARE EXPECTED TO GRADUALLY EVOLVE INTO A LARGER
COMPLEX OF STORMS... WHICH WILL MOVE SOUTHEASTWARD WITH THE COLD
FRONT OVERNIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL
BE THE MAIN THREATS WITH THESE STORMS DURING THE OVERNIGHT HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR..100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL REMAIN HIGH THURSDAY AND FRIDAY AS THE
FRONTAL BOUNDARY MOVES SLOWLY SOUTHWARD. ALTHOUGH THE SEVERE WEATHER
THREAT WILL DECREASE...THE THREAT FOR HEAVY RAIN WILL CONTINUE IN
SOUTHWEST AND CENTRAL OKLAHOMA THURSDAY...SHIFTING INTO SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY AND POSSIBLE SATURDAY.
CHANCES FOR THUNDERSTORM WILL DECREASE BY EARLY NEXT WEEK AS THE
UPPER LEVEL TROUGH OVER THE ROCKIES GRADUALLY MOVES EASTWARD THROUGH
THE CENTRAL U.S.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.
CJSIn the hours before
Local storm report, May 12, 7:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 2 S CARTER 35.19N 99.50W
05/12/2010 E1.00 INCH BECKHAM OK FIRE DEPT/RESCUE
&&
ALLocal storm report, May 12, 7:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 9 S ELK CITY 35.27N 99.41W
05/12/2010 E2.75 INCH BECKHAM OK BROADCAST MEDIA
&&
ALLocal storm report, May 12, 7:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
742 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 5 NNE MADGE 34.97N 99.92W
05/12/2010 E1.75 INCH HARMON OK EMERGENCY MNGR
GOLFBALL SIZE HAIL OBSERVED ALONG THE GROUND ON HIGHWAY
30 IN NORTHERN HARMON COUNTY ABOUT 40 MINUTES AFTER IT
FELL. HAIL COULD HAVE BEEN LARGER THAN THAT WHEN IT FELL.
&&
ALLocal storm report, May 12, 7:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 W CARTER 35.22N 99.56W
05/12/2010 E1.75 INCH BECKHAM OK PUBLIC
&&
JB/AGLocal storm report, May 12, 7:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
752 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 4 S CANUTE 35.37N 99.28W
05/12/2010 E1.75 INCH WASHITA OK FIRE DEPT/RESCUE
&&
JB/AGLocal storm report, May 12, 7:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 4 S ELK CITY 35.35N 99.41W
05/12/2010 E1.00 INCH BECKHAM OK PUBLIC
&&
JB/AGThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major, Woodward | 49 min |
| May 12, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 40 min |
| May 12, 7:47 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 28 min |
| May 12, 8:14 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 61 min |
| May 12, 8:23 PM CDT | Tornado Warning | OUN | Custer, Washita | 52 min |
| May 12, 8:51 PM CDT | Tornado Warning | OUN | Blaine | 28 min |
| May 12, 9:11 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 79 min |
| May 12, 9:50 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major | 40 min |
| May 12, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Major, Woodward | 61 min |
| May 12, 10:30 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 60 min |
| May 12, 10:51 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Ellis, Roger Mills | 54 min |
| May 12, 11:04 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Dewey, Garfield, Kingfisher, Major | 56 min |
| May 12, 11:15 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 75 min |
| May 12, 11:40 PM CDT | Tornado Warning | OUN | Kay | 20 min |
| May 12, 11:47 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 58 min |
| May 12, 11:53 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 50 min |
| May 13, 12:14 AM CDT | Areal Flood Advisory | OUN | Garfield, Grant | 3 hr |
| May 13, 12:27 AM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay, Noble | 63 min |
| May 13, 12:48 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 42 min |
| May 13, 1:34 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson, Kiowa | 56 min |
| May 13, 1:47 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 43 min |
| May 13, 2:21 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 39 min |
| May 13, 2:22 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 53 min |
| May 13, 2:46 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 59 min |
| May 13, 3:07 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Cleveland, Comanche, Garvin, Grady, McClain | 53 min |
| May 13, 3:33 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Johnston, Murray, Pontotoc | 57 min |
| May 13, 3:57 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Lincoln, McClain, Pontotoc, Pottawatomie, Seminole | 63 min |
| May 13, 4:47 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Johnston, Pontotoc, Seminole | 58 min |
| May 13, 11:18 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 45 min |
Nearby
Tornado Warnings in Oklahoma, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.